Minnesota, 2015

Hail and Damaging Winds in Minnesota, August 7, 2015

August 7, 2015 · NWS FGF · 13 events in 4 counties and zones

By the early evening of August 7th, a cold front had moved to a Hallock, Minnesota, to Valley City, North Dakota, line. Temperatures ahead of the front warmed into the low to mid 80s with dew point values in the middle 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of August 7th, a cold front had moved to a Hallock, Minnesota, to Valley City, North Dakota, line. Temperatures ahead of the front warmed into the low to mid 80s with dew point values in the middle 60s. Scattered thunderstorms formed along the boundary and moved east, producing mainly large hail, but some strong wind gusts also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 6:02 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 7, 6:02 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 PM CDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 655 PM CDT FRI AUG 7 2015

ISOLATED STRONG TO SEVERE THUNDERSTORMS FIRING ALONG A TROF AXIS..
EXTENDING FROM ABERDEEN SD...THROUGH MAYVILLE...INTO THE HALLOCK
AREA. NO SIG UPDATED TO FORECAST PLANNED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 333 PM CDT FRI AUG 7 2015

MAIN CHALLENGE WILL BE CONVECTIVE DEVELOPMENT AND POTENTIAL FOR ANY
SEVERE THIS EVENING. A STRONG UPPER LOW IS CURRENTLY CROSSING SRN
MANITOBA AND MOVG E. A SFC TROF IS FCST TO MOVE ACROSS THE AREA THIS
EVENING AND TONIGHT...BUT THE QUESTION REMAINS AS TO THE STRONGEST
DYNAMICS. CAPE VALUES CONTINUE TO BE IN THE 2000 J/KG RANGE WITH
STRONGER 0-3 KM LAPSE RATES. HOWEVER...MID LEVEL LAPSE RATES ARE
SOMEWHAT WEAKER. ANALYSIS OF THE JET LEVEL WINDS SHOW SPEED
CONVERGENCE AT LEAST THRU 06Z THAT LOOKS TO HELP SUPPRESS WIDESPREAD
CONVECTIVE ACTIVITY...WITH MORE OF A DIVERGENT PATTERN OCCURRING
AFTER THAT. BULK SHEAR IS MARGINAL FOR THE MOMENT BUT SHOULD
INCREASE LATER THIS EVENING. CONSIDERING ALL FACTORS...REMAIN
REASONABLY CONFIDENT OF SOME SORT OF CONVECTION DEVELOPING AND
STAYED WITH GENERAL THUNDER FOR NOW...WITH A FEW SEVERE STORMS STILL
POSSIBLE.

FOR SATURDAY AND SATURDAY NIGHT...ANOTHER WAVE WILL CROSS THE
REGION AND INGREDIENTS LOOK GOOD FOR MORE THUNDER
CHANCES...ESPECIALLY ALONG THE SD BORDER. THE UPPER PATTERN
REMAINS FAIRLY ZONAL BUT THE MEAN JET POSITION SHIFTS A BIT
FARTHER SOUTH BY THE END OF THE PERIOD...SO DECREASED POPS.
TEMPERATURES THRU THE PERIOD WILL REMAIN ON THE WARM SIDE...AND A
BIT ABOVE SEASONAL NORMS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 333 PM CDT FRI AUG 7 2015

LONG RANGE MODELS INITIALLY IN GOOD AGREEMENT THEN DIVERGE IN
SOLUTIONS LATE IN THE PERIOD. MID LEVEL RIDGE TO BUILD OVER THE
CENTRAL US THROUGH MIDWEEK. THIS SHOULD RESULT IN DRY CONDITIONS
WITH TEMPERATURES SLOWLY WARMING TO AT OR ABOVE AVERAGE VALUES BY
MIDWEEK. ECMWF MAINTAINS UPPER RIDGE THROUGH THE REMAINDER OF THE
PERIOD WHILE THE GFS TRACKS AN UPPER LOW ACROSS SOUTHERN CANADA. THE
LATER WOULD BRINGER HIGHER PCPN CHANCE TO THE REGION. FOR NOW LOW
END POPS SEEM REASONABLE CONSIDERING MODEL DIFFERENCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 655 PM CDT FRI AUG 7 2015

ISOLATED MVFR CONDS IN THUNDERSTORMS ALG THE RRV CORRIDOR TO
INCLUDE KFAR...KGFK...AND KTB=VF THROUGH 02Z. ELSE GENERALLY VFR
CONDS WITH LIGHT SOUTHERLY FLOW. WINDS TURNING WESTERLY THROUGH
SATURDAY MIDDAY AS COLD FRONTAL BOUNDARY PUSHES THROUGH THE
AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...HOPKINS
LONG TERM...HOPKINS/VOELKER
AVIATION...GUST
Hazardous weather outlook, Aug 7, 4:22 AM CST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT FRI AUG 7 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. THE MAIN THREATS WILL BE HAIL OF ONE INCH OR
LARGER...AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AT SOME POINT THIS WEEKEND...AND AGAIN
TOWARD THE END OF THE NEXT WORK WEEK. SEVERE STORMS ARE NOT
EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

TG

In the hours before

Special weather statement, Aug 7, 4:27 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT FRI AUG 7 2015

NDZ038-039-049-072330-
BARNES ND-RANSOM ND-CASS ND-
527 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHERN
RANSOM AND SOUTHERN BARNES COUNTIES UNTIL 630 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITCHVILLE...OR 17 MILES SOUTHWEST OF VALLEY CITY...MOVING EAST AT 45
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 15 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HASTINGS AROUND 530 PM CDT.
  KATHRYN AROUND 540 PM CDT.
  NOME AROUND 550 PM CDT.
  FINGAL AND LUCCA AROUND 555 PM CDT.
  TOWER CITY AROUND 605 PM CDT.

LAT...LON 4663 9804 4663 9840 4674 9844 4703 9744
      4662 9728 4655 9728 4651 9803
TIME...MOT...LOC 2227Z 254DEG 38KT 4670 9817

SPEICHER
Local storm report, Aug 7, 5:22 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             10 SSE VALLEY CITY      46.79N 97.92W
08/07/2015  E1.50 INCH       BARNES             ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Aug 7, 5:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 E PAGE                47.16N 97.53W
08/07/2015  E1.50 INCH       CASS               ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 7, 5:55 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
655 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 ESE ORISKA            46.90N 97.69W
08/07/2015  E1.75 INCH       BARNES             ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Aug 7, 5:59 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
659 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 W ARTHUR              47.10N 97.26W
08/07/2015  E60 MPH          CASS               ND   MESONET

            MEASURED 1.25 INCHES OF RAIN AND DIME SIZED HAIL.
            REPORTED BY ND ARB OBSERVER

&&

GGUST
Local storm report, Aug 7, 6:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 E FORT RANSOM         46.52N 97.89W
08/07/2015  E1.25 INCH       RANSOM             ND   BROADCAST MEDIA

            QUARTER TO HALF DOLLAR SIZED HAIL OCCURRERD FOR 2 TO 3
            MINUTES. REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Roseau

When
August 7, 6:45 PM CST
Where
Roseau County, Badger
Measured
1 in hail
Reported by
Social Media
Coordinates
48.780, -96.020

Hail, Norman

When
August 7, 7:05 PM CST
Where
Norman County, 1.97 mi SE of Shelly
Measured
0.88 in hail
Reported by
Public
Coordinates
47.450, -96.800

Thunderstorm Wind, Roseau

When
August 7, 7:30 PM CST
Where
Roseau County, 2.29 mi SW of Malung
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.760, -95.760

Trees were blown down and a roof was damaged.

Hail, Roseau

When
August 7, 7:35 PM CST
Where
Roseau County, 2.91 mi SSE of Fox
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -95.860

Very heavy rain and strong wind accompanied the hail.

Thunderstorm Wind, Roseau

When
August 7, 7:40 PM CST
Where
Roseau County, 2.29 mi SW of Malung
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
48.760, -95.760

Trees were blown down and a roof was damaged.

Hail, Roseau

When
August 7, 7:42 PM CST
Where
Roseau County, 2.29 mi SW of Malung
Measured
1.75 in hail
Reported by
Social Media
Coordinates
48.760, -95.760

Thunderstorm Wind, Roseau

When
August 7, 7:45 PM CST
Where
Roseau County, 1.45 mi SSE of Malung
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.760, -95.710

Several four inch diameter tree branches were blown down.

Hail, Roseau

When
August 7, 7:45 PM CST
Where
Roseau County, 1.45 mi SSE of Malung
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.760, -95.710

Dime sized hail and 1.18 inches of rain fell.

Hail, Clay

When
August 7, 8:00 PM CST
Where
Clay County, 2.92 mi NNE of Felton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.120, -96.500

Hail, Norman

When
August 7, 8:08 PM CST
Where
Norman County, 5.57 mi ESE of Borup
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.150, -96.410

Hail, Roseau

When
August 7, 8:19 PM CST to 8:24 PM CST
Where
Roseau County, Skime
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.550, -95.600

Very heavy rain was also reported.

Hail, Clay

When
August 7, 8:20 PM CST
Where
Clay County, 0.84 mi NE of Ulen
Measured
0.75 in hail
Reported by
Public
Coordinates
47.090, -96.260

Marble to dime size hail was reported.

Hail, Marshall

When
August 7, 8:50 PM CST
Where
Marshall County, 1.15 mi NW of Grygla
Measured
1 in hail
Reported by
Public
Coordinates
48.310, -95.640

Dime to quarter sized hail fell along with brief heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585999, 586000, 586001, 586002, 589779, 586004, 586005, 586012, 586006, 586008, 586009, 586010, 586011.